Hail, Kit Carson
- When
- July 7, 4:05 PM MST
- Where
- Kit Carson County, 3.51 mi NNW of Seibert
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.345, -102.911
During the late afternoon hours, a line of thunderstorms developed over East-Central Colorado and moved southeast into Kit Carson County. The tail end storm of the line produced a swath of accumulating hail up to golf ball in size from the northwest side of Seibert to southwest of Stratton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon hours, a line of thunderstorms developed over East-Central Colorado and moved southeast into Kit Carson County. The tail end storm of the line produced a swath of accumulating hail up to golf ball in size from the northwest side of Seibert to southwest of Stratton. The largest hail fell in Seibert and southwest of Stratton. There was some hail damage to a vehicle traveling on I-70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 3:44 PM MST, 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 444 PM MDT Sun Jul 7 2024 .KEY MESSAGES... - Thunderstorm chances continue this evening, mainly across the southwestern 1/2 of the forecast area. - A prolonged period of dry weather returns Monday and continues through next Sunday. - Heat also returns, mainly Friday through Sunday with high temperatures a few degrees either side of 100. Heat index values around 100 degrees also currently forecast Friday through Sunday, mainly east of Highway 25. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 205 PM MDT Sun Jul 7 2024 Tonight...we should see another round of showers and thunderstorms move through from the north and northwest, supporting 20%-50% pops across the southwest 1/2 of the area through about midnight. Rainfall chances (pops) may need to go up if latest model trends hold. Cant rule out a severe storm or two, mainly across far eastern Colorado. Low temperatures are forecast to be in the lower to upper 50s. Monday-Monday night...dry weather is currently forecast. There may be enough moisture in the 850-500mb layer lingering around to combine with a few hundred Joules of CAPE to produce isolated showers/thunderstorms during the afternoon but at the moment coverage and confidence too low to include in the forecast. High temperatures are forecast to be in the upper 70s to upper 80s with low temperatures in the 55 to 60 degree range. Tuesday-Tuesday night...there will be some limited moisture in the 700-500mb later moving through the area from late afternoon through the evening hours. Instability is very weak with subsidence over the area along with poor mid level lapse rates. Presently, dry weather is forecast. High temperatures rise into the middle 80s to lower 90s with low temperatures in the middle 50s to lower 60s. Wednesday-Wednesday night...presently, better 700-500mb moisture resides along the front range of the rockies, perhaps into parts of far eastern Colorado during the afternoon-evening hours. Instability remains rather unimpressive and for now will keep the inherited dry forecast going. High temperatures rise another few degrees with upper 80s to middle 90s currently forecast. Low temperatures continue in the middle 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Issued at 1245 PM MDT Sun Jul 7 2024 The long term period is fairly straightforward: hot and dry. The upper ridge currently over the Great Basin will gradually move eastward, with the ridge axis aligned over the central plains by Saturday and Sunday. Highs in the triple digits are likely each day through the period. Record highs for July 11-14 are generally between 105-110, and might be in that territory in some locations. Afternoon relative humidity minimums will drop into the teens starting Friday and through the weekend, but wind speeds should stay well below any critical fire weather concerns. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 441 PM MDT Sun Jul 7 2024 Watching for a period of MVFR conditions just after the start of this period for KGLD as another round of showers and storms moves through. At this time it does appear that any rainfall and MVFR conditions will stay away from the KMCK terminal. After this passes winds will continue to remain mainly light with variable winds at times. Clouds will also slowly dissipate as mid level dry air moves in. Did include some SCT sky coverage for Monday afternoon due to anticipated diurnal cumulus development. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...024 AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 255 PM MDT Sun Jul 7 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 255 PM MDT Sun Jul 7 2024 /355 PM CDT Sun Jul 7 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a chance for an isolated severe thunderstorm or two through mid evening west of a line from Abarr to near Goodland and Scott City. Large damaging hail up to 2 inches in diameter and isolated damaging wind gusts to 70 mph are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... High temperatures in the upper 90s to around 104 degrees are currently forecast across the area Friday through Sunday. Heat indices are currently forecast to be a few degrees either side of 100 degrees each afternoon, mainly east of Highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. We would appreciate any reports of severe weather via telephone and social media.
Preliminary Local Storm Report
National Weather Service Goodland KS
345 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain 4 NNE Gove 39.02N 100.47W
07/07/2024 M2.00 Inch Gove KS Public
Delayed report. Storm total rain over last
24 hours.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
346 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain Campus 39.12N 100.74W
07/07/2024 M2.09 Inch Gove KS Public
Delayed report. Storm total rain over last
24 hours.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain 3 S Angelus 39.15N 100.68W
07/07/2024 M2.10 Inch Sheridan KS Public
Delayed report. Storm total rain over last
24 hours.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
348 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain Gove 38.96N 100.49W
07/07/2024 M2.20 Inch Gove KS Public
Delayed report. Storm total rain over last
24 hours.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
358 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain 1 NE Campus 39.14N 100.73W
07/07/2024 M2.60 Inch Thomas KS Public
Delayed report. Storm total rain over last
24 hours.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
406 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain 2 NE Campus 39.15N 100.71W
07/07/2024 M2.75 Inch Sheridan KS Public
Delayed report. Storm total rain over last
24 hours.
&&
KMKThe Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
8 hail. Local standard time, as filed.
Pea to golf ball sized hail fell over a duration of five minutes.
Ping pong ball sized hail created numerous dents and shattered a windshield of a vehicle traveling on I-70.
Accumulating pea to quarter sized hail in a corn field. Depth of the hail accumulation was unknown.
Estimated nickel sized hail fell in Vona.
Accumulating hail was covering the ground to an unknown depth and estimated to be golf ball sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199849, 1199851, 1200032, 1200031, 1200039, 1200040, 1200042, 1200044.